Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Topeka, KS

September 11, 2000Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 11, 2000, 8:31 PM CDT for Coffey County, Lyon County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 8:31 PM CDT (01:31 UTC)
Expired
Sep 11, 2000, 9:00 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Coffey County, KS, Lyon County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:45 PM CDTHail 0.75Neosho Rapids, KS
Sep 11, 8:50 PM CDTHail 1Neosho Rapids, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS53 KTOP 120131
SVRTOP
KSC031-111-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS   
  EAST CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF NEOSHO RAPIDS...OR ABOUT 7
  MILES EAST OF EMPORIA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  HARTFORD
  LEBO

THIS WARNING REPLACES THE WARNING FOR CENTRAL LYON COUNTY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:00 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON SEP 11 2000

POTENTIAL FOR TSTMS MAIN FORECAST PROBLEM. STILL STG CAP IN PLACE
AND SAT. TEMPS INDICATED A BIT MORE MID LVL WARMING SINCE 12Z. THUS
WILL NEED TO SEE SOME COOLING ALFT. THIS CAA IS EVIDENT ON SATELLITE
TMPS/CLOUD DVLPMT SRN NE INTO NWRN KS/NERN CO. AS THIS COOLING MOVES
OVER ERN KS VERY LATE THIS AFTN AND THIS EVENING...SHOULD SEE SOME
TSTMS DVLP RAPIDLY. ACTUALLY COULD SEE DVLPMT BEHIND SFC BNDRY WITH
ELEVATED TYPE STMS. STG GUSTY WINDS WILL BE MAIN THREAT. TSTMS OUT
OF PICTURE BY MIDNIGHT...WITH CLEAR SAILING AFTER THAT. WENT A BIT
COOLER NWRN CWA OVERNIGHT...WITH DEW POINTS ALREADY IN THE LOWER 40S
NORTHERN NEBRASKA. FOLLOWING MESO-ETA SFC TEMPERATURES FOR FORECAST
AFTN TEMPERATURE TRENDS TMRW/WED. THUS WILL GO A BIT ABOVE FWC MOS
TEMPERATURES ON TUESDAY...AND ABOVE ON WEDNESDAY TOO...PERHAPS MORE
IN LINE WITH FAN/MAV GUIDANCE.

.TOP...NONE

In the hours before

Local storm report, Sep 11, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    ADMIRE                    KS    .75 INCH HAIL
09/11/00   LYON

0740 PM    BALDWIN                   KS    1 INCH HAIL
09/11/00   DOUGLAS

0745 PM    BALDWIN                   KS    1.75 INCH HAIL
09/11/00   DOUGLAS

Z
Local storm report, Sep 11, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    4 N OVERBROOK             KS    60 MPH TSTM GUST
09/11/00   OSAGE
Local storm report, Sep 11, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    BALDWIN                   KS    1.75 INCH HAIL
09/11/00   DOUGLAS                         ALSO GETTING WIND GUSTS
                                           OF 50 TO 60 MPH.
Local storm report, Sep 11, 8:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
0805 PM    3 NE EMPORIA              KS    60 MPH TSTM GUST
09/11/00   LYON
Local storm report, Sep 11, 8:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    7 N OTTAWA                KS    1 INCH HAIL
09/11/00   FRANKLIN

0814 PM    LE LOUP                   KS    1.75 INCH HAIL
09/11/00   FRANKLIN

0814 PM    LE LOUP                   KS    60 MPH TSTM GUST
09/11/00   FRANKLIN
A
0814 PM    10 SW EMPORIA             KS    .88 INCH HAIL
09/11/00   LYON
Local storm report, Sep 11, 8:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    6 SE BALDWIN              KS    1.75 INCH HAIL
09/11/00   DOUGLAS

0820 PM    WELLSVILLE                KS    1.75 INCH HAIL
09/11/00   FRANKLIN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min
Sep 11, 7:30 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Sep 11, 7:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage36 min
Sep 11, 7:50 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Sep 11, 7:51 PM CDTSevere Thunderstorm WarningTOPOsage39 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin15 min
Sep 11, 8:15 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin45 min
Sep 11, 8:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage36 min
Sep 11, 8:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin32 min
Sep 11, 9:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
Sep 11, 9:23 PM CDTSevere Thunderstorm WarningTOPAnderson47 min
Sep 11, 9:44 PM CDTSevere Thunderstorm WarningTOPCoffey46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.